Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Salt Lake City, UT

July 16, 2018Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 16, 2018, 4:55 PM MDT for Kane County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 4:55 PM MDT (22:55 UTC)
Expired
Jul 16, 2018, 7:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 144 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WGUS55 KSLC 162255
FFWSLC
UTC025-037-170145-
/O.NEW.KSLC.FF.W.0029.180716T2255Z-180717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
455 PM MDT MON JUL 16 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern San Juan County in southeastern Utah...
  South central Kane County in southern Utah...

* Until 745 PM MDT
    
* At 445 PM MDT, Intense rainfall is occurring at the headwaters of 
  Cronton Canyon upstream of the confluence of the Last Chance 
  Creek. These are flash flood prone areas. Flash flooding is 
  imminent due to intense rainfall. 

* Radar rainfall estimates of 0.5 to 0.75 inches has fallen in the 
  last hour.

* If you are traveling through these locations and downstream to 
  Lake Powell, please take action to ensure for your safety.

* Some locations that will experience flooding include...
  Lake Powell.

LAT...LON 3741 11123 3709 11115 3703 11123 3701 11137
      3719 11145 3739 11143

$$

Dewey/McInerney
2 follow-up statements
897 
WGUS75 KSLC 170002
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
602 PM MDT MON JUL 16 2018

UTC025-037-170145-
/O.CON.KSLC.FF.W.0029.000000T0000Z-180717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-Kane UT-
602 PM MDT MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
SOUTHWESTERN SAN JUAN AND SOUTH CENTRAL KANE COUNTIES...

At 559 PM MDT, Intense rainfall continues to move south in the 
Croton Canyon. Flash flooding continues to be a threat for flash 
flood prone areas downstream of Croton Creek and Last Chance Creek.

Some locations that will experience flooding include...
Lake Powell.

LAT...LON 3741 11123 3709 11115 3703 11123 3701 11137
      3719 11145 3739 11143

$$

Dewey
091 
WGUS75 KSLC 170137
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
737 PM MDT MON JUL 16 2018

UTC025-037-170145-
/O.EXP.KSLC.FF.W.0029.000000T0000Z-180717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-Kane UT-
737 PM MDT MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN JUAN AND SOUTH
CENTRAL KANE COUNTIES WILL EXPIRE AT 745 PM MDT...

Flooding in the area is not anticipated to continue. Thunderstorms 
have moved out of the area, and as such, flooding is not expected to 
continue.

LAT...LON 3741 11123 3709 11115 3703 11123 3701 11137
      3719 11145 3739 11143

$$

McInerney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:41 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 16, 3:41 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
341 PM MDT Mon Jul 16 2018

.SYNOPSIS...A weak weather system will brush by northern Utah
later today and tonight while monsoon moisture remains in place
across the south. High pressure will strengthen for the mid-week
period bringing a drying trend while maintaining above normal
temperatures.

&&

.SHORT TERM (Through 06Z Friday)...A weather disturbance will
move across northwest Utah this evening with remnants expected to
hold together across the central and northern Wasatch, albeit in a
weakened state. Due to 40-50kt shear between 850 and 400mb
through midnight, some of these storm could produce sizable hail
and strong winds. The Storm Prediction Center currently has the
northern tier of Utah along the Idaho border in a marginal risk
for severe thunderstorms.

Farther south, locally heavy rain continues with thunderstorms
moving southward off of the higher terrain. Flash flooding is the
main concern there through early this evening as the driving force
for these thunderstorms remains to be the heating of the high
terrain. The PWAT will continue to be abnormally high across the
south through the next few days so can not rule possible flash
flooding in the prone areas each of the next few afternoons.

Farther north, in the wake of this evening's disturbance, a drier
westerly flow will prevail through Wednesday and into Thursday.
Temperatures at 700mb show a couple degrees C of cooling between
today and Tuesday, so have undercut model guidance on max
temperatures across the north Tuesday. Temperatures will warm
again Wednesday as the ridge builds in. Wednesday will be the
driest day CWA wide with any thunderstorms basically pinned to the
southern mountains and adjacent valleys.

As the ridge slips a little east, a southerly flow aloft is
expected to begin to develop Thursday such that isolated
thunderstorms are expected to reappear across the west central
valleys.

.LONG TERM (After 06Z Friday)...Ridge axis slowly shifts eastward
through the four corners region, enticing a southerly flow and
another injection of moisture into southern Utah for the weekend.
Latest GFS shows increasing northerly extent of PWAT area in excess
of 1.25 inches through Sunday. A weak shortwave scuffing northern
Utah on Sunday will shift winds westerly and provide support for
additional convective activity across the north, while tamping
temperatures down a few degrees to seasonal norms across most of the
CWA.

Global models show the ridge axis retrograding to the west during
the beginning of the work week, allowing a more northerly flow and
shunting of the moisture tap for the northern third of the forecast
area. Temperatures at this point look to remain seasonal into
midweek.

&&

.FIRE WEATHER...A disturbance will move across Idaho and extreme northern
Utah late this afternoon and evening. There is a large enough dry sub
cloud layer that is dry lightning is possible with this feature along
with gusty outflow winds. However, there is no real identifiable surface
front so any gusts are not expected to persist.

The southern portion of the area will continue to have elevated RH
values with terrain driven afternoon thunderstorms for the next few days
while the north will dry out even further.

By the end of the week the high that moves over the region midweek
will slip eastward and allow for a moist southerly flow to resume and
bring showers and thunderstorms across the entire region for the
weekend.

&&

.AVIATION...Conditions at the KSLC terminal will see VFR conditions
under north winds this afternoon. Winds may veer to the northeast at
times, due to terrain influenced nearby showers and storms.
Expecting a wind shift back to the southeast between 03-04z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Verzella
AVIATION...Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Jul 16, 4:52 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 PM MDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLASH FLOOD      17 WNW BIG WATER        37.13N 111.96W
07/15/2018                   KANE               UT   TRAINED SPOTTER

            CATSTAIR CANYON FLASH FLOOD REPORTED BY TRAINED SPOTTERS.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:11 PM MDTFlash Flood WarningSLCKane6 hr
Jul 16, 2:41 PM MDTFlash Flood WarningSLCKane4 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.